Texas, 2022

High Wind in Texas, March 23, 2022

March 23, 2022 · NWS AMA · 3 events in 3 counties and zones

A strong cold front moved through the combined Oklahoma and Texas Panhandles early in the day on the 23rd. Breezy north to northwest winds around 25 to 35 mph impacted the Panhandles behind this front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved through the combined Oklahoma and Texas Panhandles early in the day on the 23rd. Breezy north to northwest winds around 25 to 35 mph impacted the Panhandles behind this front. A few locations in the far western Texas Panhandle managed to tap into stronger winds aloft and had wind gust top out around 58 to 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 11:32 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 23, 11:32 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 PM CDT Wed Mar 23 2022

.AVIATION...18Z TAFS...
VFR conditions will prevail over the next 24 hours at all TAF
sites. Might have a few showers around the TAF sites through 21Z
as a disturbance moving south will provide just enough lift to
possibly get some light rain, to maybe even some convective snow.
Right now thunder is not anticipated, but will not rule it out,
and will be monitoring close. Breezy winds 25-35kts will be
expected through about 00z. There after winds will drop down
around 10-15kts and remain out of the north.

Weber

&&

.PREV DISCUSSION... /Issued 403 AM CDT Wed Mar 23 2022/

SHORT TERM...Today through Thursday Night.
Yet another day with wind as a forecast concern is ahead today
for the Panhandles. Upper low continues to churn over the eastern
Plains as it slowly departs to the east. Belt of enhanced
northerly flow aloft is present over E NM/CO/WY and an upper
disturbance in the northerly flow is seen over the Dakotas.

Today, with the northerly jet ramping up to 35-55 knots at 700/850mb
in response to increasing height gradient aloft as the Dakotas
disturbance translates southward, strong winds will likely return to
E NM and E CO. Big question for us is whether or not these winds
will also occur in our far northwest, as sustained winds above 35
mph are favored under the jet max. Most guidance, which has
initialized the disturbance well, brings the shortwave right over
the far northwestern Panhandles, displacing the jet just to the west
of our border. Thus, have decided against issuance of a Wind
Advisory for now but strongly breezy conditions are nonetheless
expected. In addition to wind potential, progged soundings do show
just a bit of surface based instability with close to saturated
conditions in the 700-850mb layer ahead of the shortwave. Have thus
added some 10 PoP mentions of light rain showers to a good portion
of the area this afternoon.

Thursday, northwesterly flow aloft will be predominant as the main
upper trough finally completes its departure. Reducing winds aloft
will consequently lead to light winds by Panhandle standards with
winds in the 10 to 20 mph range. With the mid-levels having dried
out, no precipitation is expected.

Ferguson

FIRE WEATHER...Today.
Neither elevated nor critical fire danger are expected today.
Strong 700/850mb jet sets up just to our west over NE NM with the
far western Panhandles dealing with 20 foot winds of 20 to 35 mph
out of the north-northwest as a result. Mixing processes should
allow for RH values to drop to around 20 percent. These are good
for RFTI values of around 4. ERC values are generally in the 70th
to 89th percentile, good enough for critical conditions, but do
not believe fuels are in actuality overly receptive to ignition
given rainfall and decidedly wet snow that fell Monday and Monday
night. Have thus eschewed issuing a Red Flag Warning or Fire
Danger Statement for today.

Ferguson

LONG TERM...Friday through Tuesday.
A continuation of above normal temperatures is anticipated for the
forecast area Friday through Tuesday as an upper level ridge of
high pressure slowly moves eastward into the plains states from
the western states this weekend, with the axis east of the
forecast area by Monday. This will encourage development of a
leeside surface trof of low pressure over eastern CO and eastern
NM and associated downsloping southwest winds and well above
normal temperatures Sunday through Tuesday. Medium range models
are in good agreement on the overall weather pattern Friday
through Monday and were accepted. However, these deterministic
medium range models disagree on handling the next potential upper
level storm system for late Tuesday afternoon into Wednesday. The
00Z ECMWF depicts a weakening upper level shortwave trof and is
the farthest south on a track through northern Mexico into south
Texas and gives no precipitation to our area. The 00Z GFS has the
most northern track and is attempting to dry-slot most of the area
with some wraparound precipitation on the back side for mainly the
northern zones. The 00Z CMC offers a track across far west Texas
into west central Texas and then northeast from there and suggests
little to no precipitation as well for the forecast area. Given
the variety of model solutions and the fact this particular
potential storm system is nearly a week out, have incorporated the
consensus NBM temperatures and pops Friday through Tuesday as a
compromise pending better model agreement.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                51  28  68  38  76 /  20   0   0   0   0
Beaver OK                  51  25  66  32  71 /   0   0   0   0   0
Boise City OK              48  25  66  34  70 /  20   0   0   0   0
Borger TX                  54  28  71  38  77 /  20   0   0   0   0
Boys Ranch TX              53  25  71  34  76 /  20   0   0   0   0
Canyon TX                  53  26  69  36  76 /  20   0   0   0   0
Clarendon TX               53  30  68  40  76 /  20   0   0   0   0
Dalhart TX                 49  22  68  32  73 /  20   0   0   0   0
Guymon OK                  52  26  70  35  74 /   5   0   0   0   0
Hereford TX                53  25  70  33  77 /  20   0   0   0   0
Lipscomb TX                52  26  66  34  73 /   0   0   0   0   0
Pampa TX                   51  28  67  38  75 /  20   0   0   0   0
Shamrock TX                55  29  68  36  76 /  20   0   0   0   0
Wellington TX              57  30  68  36  77 /  20   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, Mar 23, 3:12 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CDT Wed Mar 23 2022

OKZ001>003-TXZ001>020-317-232100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 AM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hartley

When
March 23, 12:46 PM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Oldham

When
March 23, 1:28 PM CST to 1:32 PM CST
Where
Oldham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

A couple of wind gusts between 58 and 60 mph were measured between 1328 CST and 1332 CST by a mesonet station located 11 miles south of Romero.

High Wind, Deaf Smith

When
March 23, 3:10 PM CST
Where
Deaf Smith forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

A 63 mph wind gust was measured by a mesonet station located 11 miles WNW of Bootleg at 1510 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014412, 1014415, 1014418.